California, 2009

Debris Flow and Flood in California, February 16 to 17, 2009

February 16 to 17, 2009 · NWS MTR · 6 events in 6 counties and zones

A deep low pressure system brought heavy rain leading to mudslides and flooding, more snow and damaging winds to Northern and Central California. About 5000 customers lost power around the San Francisco Bay Area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A deep low pressure system brought heavy rain leading to mudslides and flooding, more snow and damaging winds to Northern and Central California. About 5000 customers lost power around the San Francisco Bay Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 16, 10:30 PM PST, 14 minutes earlier.

Area forecast discussion, Feb 16, 10:30 PM PST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1030 PM PST MON FEB 16 2009

.DISCUSSION...AS OF 8:50 PM PST MONDAY...AN UPPER LOW OFF THE
NORTHERN CALIFORNIA COAST HAS BEEN MOVING VERY SLOWLY TO THE EAST
TODAY. BANDS OF CONVECTION AND MOISTURE MOVING AROUND THE UPPER LOW
HAVE BEEN ROTATING INLAND ACROSS OUR FORECAST AREA SINCE EARLY
AFTERNOON. THE AIRMASS BECAME QUITE UNSTABLE THIS AFTERNOON WITH THE
00Z OAK SOUNDING SHOWING A LI OF MINUS 3 AND SURFACE-BASED CAPE OF
788 J/KG. THE MOST INTENSE CONVECTION HAS BEEN MOVING ONSHORE SINCE
MID AFTERNOON...MAINLY ACROSS THE SOUTHERN HALF OF THE CWA. ISOLATED
THUNDERSTORMS AND SMALL HAIL WERE REPORTED ACROSS SANTA CRUZ AND
SOUTHERN SANTA CLARA COUNTIES LATE THIS AFTERNOON AND EARLY THIS
EVENING. HEAVY DOWNPOURS WITH THE SHOWER/THUNDERSTORM ACTIVITY HAVE
PRODUCED RAIN RATES AS HIGH AS A HALF INCH PER HOUR. BUT SHOWERS
HAVE BEEN MOVING RELATIVELY FAST AND SO HEAVY RAIN RATES HAVE BEEN
SHORT-LIVED FOR THE MOST PART. OVERALL RAINFALL AMOUNTS SINCE MID
AFTERNOON HAVE GENERALLY NOT EXCEEDED A HALF INCH IN ANY ONE AREA.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO ROTATE ONSHORE
OVERNIGHT. QPF AND STABILITY PARAMETERS FROM THE 00Z MODELS
INDICATE THAT SHOWERS WILL BECOME MORE WIDESPREAD...AND POSSIBLY
MORE INTENSE...FROM ABOUT MIDNIGHT THROUGH SUNRISE TOMORROW MORNING
AS A VORT MAX ROTATING AROUND THE UPPER LOW APPROACHES OUR CWA. IN
FACT...ORGANIZED STRONG CONVECTIVE DEVELOPMENT IS POSSIBLE LATE
TONIGHT INTO MID MORNING MONDAY AS INSTABILITY AND SHEAR INCREASE.
SHOWERS SHOULD CONTINUE TO MOVE FAST ENOUGH TO PREVENT LARGE OVERALL
RAINFALL ACCUMULATIONS. EVEN SO...LOCALIZED URBAN NUISANCE FLOODING
IN HEAVY DOWNPOURS COULD BE A PROBLEM DURING THE MORNING COMMUTE.
AND...THE BURN AREAS WILL NEED TO BE MONITORED CLOSELY FOR ANY SIGN
OF HEAVY SHOWERS TRAINING OVER THE SAME AREA. SHOWERS WILL GRADUALLY
TAPER OFF FROM LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING AS
THE UPPER LOW MOVES INLAND AND THE AIRMASS SLOWLY BECOMES MORE
STABLE. ALL SHOWER ACTIVITY SHOULD END BY LATE TOMORROW EVENING.

BOTH THE GFS AND ECMWF AGREE THAT A SYSTEM CURRENTLY DEVELOPING SOUTH
OF THE ALEUTIAN ISLANDS WILL DROP SOUTHEAST AND FORM A CLOSED LOW
NEAR 40N/140W BY LATE TOMORROW NIGHT. THE MODELS THEN HOLD THE
LOW NEAR THAT POSITION THROUGH THE END OF THE WEEK. AN UPPER RIDGE
WILL DEVELOP DOWNSTREAM OF THE LOW...OVER CA...PROVIDING US WITH DRY
AND MILD WEATHER FROM WEDNESDAY THROUGH FRIDAY. BY THE END OF THE
WEEK THE LOW WILL BE KICKED EAST BY A SHORTWAVE TROUGH DROPPING
SOUTHEAST THROUGH THE GULF OF ALASKA. BY THIS TIME THE MEDIUM RANGE
MODELS INDICATE THE THE UPPER LOW WILL HAVE ENTRAINED SOME
SUBTROPICAL MOISTURE INTO ITS CIRCULATION. SO ONCE THE UPPER LOW
APPROACHES THE COAST...COMPLETE WITH A 150KT UPPER JET (GFS)...THERE
MAY BE A POTENTIAL FOR SIGNIFICANT RAINFALL ACROSS CA. CURRENT
MEDIUM RANGE MODELS INDICATE RAIN WILL BEGIN ON SATURDAY...WITH THE
HEAVIEST RAINFALL OCCURRING FROM SATURDAY NIGHT INTO SUNDAY NIGHT.
NEXT WEEKENDS SYSTEM WILL DEFINITELY NEED TO BE MONITORED CLOSELY
FOR ANY POTENTIAL OF PRODUCING HEAVY RAINFALL AND THE ASSOCIATED
HYDRO PROBLEMS...PARTICULARLY FOR THE BURN AREAS.

IMPRESSIVE RAINFALL AMOUNTS OVER THE PAST COUPLE OF DAYS HAVE BOOSTED
YEAR-TO-DATE (YTD) RAINFALL TOTALS TO RESPECTABLE LEVELS ACROSS MOST
OF OUR FORECAST AREA. MOST OF OUR CWA IS NOW RUNNING ABOUT 75-95% OF
NORMAL FOR THE RAIN YEAR. THE EXCEPTION IS THE NORTH BAY WHERE YTD
RAINFALL TOTALS ARE STILL ONLY AT ABOUT 55%. IT APPEARS AS THOUGH
NEXT WEEKENDS SYSTEM MAY GIVE OUR YTD RAINFALL TOTALS ANOTHER GOOD
BOOST.

&&

.AVIATION......AS OF 10:30 PM PST MONDAY...COLD UPPER LOW CONTINUES
TO DRIFT EAST ACROSS THE AREA TONIGHT AND TUESDAY. SHOWERS CONTINUE
TO MOVE AT A QUICK PACE FROM SW TO NE WITH DOWNPOURS BRIEFLY REDUCING
VISIBILITIES DOWN TO 3-4SM MILES. OTHERWISE MVFR CONDITIONS ARE
EXPECTED OVERNIGHT AND TUESDAY WITH LOCALLY GUSTY WINDS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PIGEON PT TO PT PIEDRAS BLANCAS 0 TO 60 NM.
            .SCA...SF BAY.
            .SCA...POINT REYES TO PIGEON POINT 0 TO 20 NM.
            .SCA...FOR ROUGH BAR CONDITIONS.

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 16, 10:55 AM PST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1055 AM PST MON FEB 16 2009

CAZ006-505>513-516>518-528>530-171900-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1055 AM PST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...MONDAY AND MONDAY NIGHT

DUE TO RECENT RAINFALL...SMALL ROCK SLIDES AND MINOR DEBRIS FLOWS
CAN BE EXPECTED THROUGH THE MORNING. AFTER A BREAK IN THE
SHOWERS...ANOTHER ROUND OF RAIN WILL RETURN TO THE DISTRICT
TONIGHT. HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS ARE POSSIBLE
WITH THESE STORMS. LOCALIZED FLOODING WILL BE POSSIBLE AGAIN. IF
THE MAIN BAND OF SHOWERS SETS UP OVER THE BURN AREAS THERE WILL BE
THE POTENTIAL FOR DEBRIS FLOWS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL END LATE TUESDAY AFTERNOON. THERE IS A POTENTIAL FOR
LOCALIZED FLOODING THROUGH EARLY TUESDAY AFTERNOON. RAINFALL
TOTALS THROUGH TUESDAY ARE EXPECTED TO BE UP TO AN INCH OVER URBAN
AREAS WITH UP TO THREE INCHES POSSIBLE OVER HIGHER ELEVATION LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

BELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 1 flood, 1 debris flow. Local standard time, as filed.

Strong Wind, East Bay Interior Valleys

When
February 16, 10:44 PM PST to February 17, 1:00 AM PST
Where
East Bay Interior Valleys forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Strong winds caused power outages across the San Francisco Bay Area including a 1000 customer outage in Orinda.

Strong Wind, San Francisco Bay Shoreline

When
February 17, 1:29 AM PST to 1:30 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong wind caused the closure of State Route 92, just east of Skylawn Cemetery, in the Redwood City Area, due to a fallen tree blocking the roadway. The roadway reopened at approximately 3:54 a.m. Also of note, minor flooding was reported at the westbound Jackson Street offramp from Interstate 880 in Oakland, and at the tunnel at Yerba Buena Island on the westbound lanes of the Bay Bridge.

Strong Wind, San Francisco Peninsula Coast

When
February 17, 2:18 AM PST to 3:29 AM PST
Where
San Francisco Peninsula Coast forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

At approximately 2:18 a.m. strong wind knocked a tree onto State Route 92 causing its closer at the Junction of State Route 35 in Half Moon Bay. The roadway was reopened at approximately 3:56 a.m. In Palo Alto strong wind downed a 60 foot live coastal oak tree. Along with damage to a car and a house on Emerson Street, the tree took out a power pole.

Flood, Marin

When
February 17, 4:37 AM PST to 6:32 AM PST
Where
Marin County, 0.63 mi SSE of Green Brae to 0.64 mi SSE of Green Brae
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.941, -122.516

At approximately 4:37 a.m. US 101 was closed to northbound traffic at Lucky Drive in Corte Madera due to flooding. At approximately 6:32 a.m. the roadway was reopened.

Debris Flow, Southern Monterey Bay and Big Sur Coast

When
February 17, 6:18 AM PST to 6:33 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Highway 1 in the Big Sur area was closed due to a mudslide.

Strong Wind, Northern Monterey Bay

When
February 17, 2:15 PM PST to 4:15 PM PST
Where
Northern Monterey Bay forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Strong winds knocked down a 200-foot eucalyptus tree around 2:30 p.m. on San Andreas Road at Marea Avenue in La Selva Beach, closing the road for several hours. Just after 4:00 p.m. another tree fell blocking northbound Highway 17 at Sims Road north of Santa Cruz.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154370, 154354, 154355, 154356, 154373, 154462.